MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II GASTROINTESTINAL VIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II GASTROINTESTINAL VIDEOSCOPE
Model Number GIF-N180
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cleaning, disinfection, and sterilization of the scope was performed by the customer.There was no patient infection.Pre-cleaning was performed with neodisher septo preclean zp by dr.Weigert.Bedside pre-cleaning/manual treatment was performed with nova clean brushes by vytil (reference cj-kedb-230-03).The scope was not manually disinfected.Wassenburg was used as the automatic endoscope reprocessor (aer) along with endohigh detergent and endohigh paa disinfectant.The scope was stored horizontally.In a plasma typhoon drying/storage cabinet.Maintenance was provided by olympus.The subject device has been received and is currently in the evaluation process.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time.However, if additional information becomes available this report will be supplemented accordingly.E1/e2/e3: the contact person/occupation of the reporter is unknown.A supplemental report will be submitted should additional information be made available.
 
Event or Problem Description
It was reported by the customer, all channels were sampled and the evis exera ii gastrointestinal videoscope tested positive for twenty-six (26) colony forming units (cfus) of microorganisms.The issue was found during a routine culture of the scope.The user did not report any contamination or any other serious deterioration in state of health of any person, to which the scope could have been a contributory cause.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on results of third party testing, the device evaluation, and the legal manufacturer's final investigation.The device was evaluated where no abnormalities were found that could have led to the positive culture.A few defects were noted including the lens were chipped and the glue was peeling on the light guide lens and the charged coupled device lens, the insertion section was wrinkled, the bending section rubber glue was worn out, the electrical connection pins were corroded, the image was blurry and there was insufficient up and down angulation.However, these defects are not considered sever enough to cause a potential adverse event.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is unlikely the positive culture was caused by the device.Growth of microorganisms were found through culture testing by the user after reprocessing.However, when olympus culture tested after reprocessing in accordance with instructions for use (ifu) before repair, the results conformed to the regulation's recommendation.The following is included in the device ifu: "warning: an insufficiently reprocessed endoscope and/or accessory may pose an infection control risk to the patients and/or operators who touch them." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.The initial medwatch and supplemental reports did not include the reportable malfunction of a blurry image.Based on the results of the investigation, it is likely that the entire image was blurred due to damage to the charge coupled device (ccd) unit, the entire image was blurred due to sliding error of movable range that occurred in the zoom scope, and the entire image was blurred due to damage or deformation of the connector.A definitive root cause cannot be identified.This information is addressed in the instructions for use (ifu): "·operation manual.Inspection of the endoscopic system ·operation manual important information ¿ please read before use.- warnings and cautions".Olympus will continue to monitor the field performance of this device.

Brand Name
EVIS EXERA II GASTROINTESTINAL VIDEOSCOPE
Common Device Name
GASTROINTESTINAL VIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12786686
Report Number8010047-2021-14400
Device Sequence Number3808020
Product Code FDS
UDI-Device Identifier04953170202261
UDI-Public04953170202261
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K100584
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGIF-N180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2021
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Supplement Date Received by Manufacturer02/15/2022
12/01/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date03/09/2022
12/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/26/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown